Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 274, NWS Denver/Boulder, CO

October 1, 20144 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 1, 2014, 3:23 PM MDT for 4 counties in Colorado. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2014, 3:23 PM MDT (21:23 UTC)
Expired
Oct 1, 2014, 4:15 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, CO, Denver County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 3:51 PM MDTTSTM WND GST 593 Ene Wiggins, CO
Oct 1, 3:51 PM MDTTSTM WND GST 593 Ene Wiggins, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS55 KBOU 012123
SVRBOU
COC001-031-087-123-012215-
/O.NEW.KBOU.SV.W.0274.141001T2123Z-141001T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...   
  WESTERN MORGAN COUNTY IN NORTHEASTERN COLORADO... 
  NORTHEAST DENVER COUNTY IN NORTHEASTERN COLORADO... 
  CENTRAL ADAMS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 415 PM MDT

* AT 322 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTH OF RIVERSIDE RESERVOIR TO AURORA...
  MOVING EAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN DENVER...FORT MORGAN...NORTHERN AURORA...NORTHEASTERN
  COMMERCE CITY...BRIGHTON...DENVER INTERNATIONAL AIRPORT...FORT
  LUPTON...LOCHBUIE...HUDSON...BENNETT...KEENESBURG...WIGGINS...LOG
  LANE VILLAGE...GOODRICH...JACKSON RESERVOIR...RIVERSIDE
  RESERVOIR...WATKINS...PROSPECT VALLEY...HOYT AND D.I.A. TERMINAL
  AND CONCOURSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4052 10369 3974 10407 3974 10478 4010 10482
      4052 10431
TIME...MOT...LOC 2122Z 274DEG 26KT 4045 10426 3974 10471 

HAIL...<.75IN
WIND...70MPH

$$

GIMMESTAD
2 follow-up statements
469 
WWUS55 KBOU 012149
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT WED OCT 1 2014

COC031-012157-
/O.CAN.KBOU.SV.W.0274.000000T0000Z-141001T2215Z/
DENVER CO-
349 PM MDT WED OCT 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST DENVER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. WIND GUSTS TO 60 MPH WERE REPORTED AT BUCKLEY AFB AS 
THE STORM PASSED.

LAT...LON 3974 10407 3974 10461 3983 10463 3990 10460
      3991 10464 4009 10468 4052 10414 4052 10370
TIME...MOT...LOC 2147Z 274DEG 26KT 4044 10406 3973 10451 

$$

COC001-087-123-012215-
/O.CON.KBOU.SV.W.0274.000000T0000Z-141001T2215Z/
WELD CO-MORGAN CO-ADAMS CO-
349 PM MDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL WELD...WESTERN MORGAN AND CENTRAL ADAMS COUNTIES...

AT 347 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 3 MILES NORTH OF JACKSON RESERVOIR TO PROSPECT 
VALLEY TO NEAR WATKINS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE... FORT MORGAN...NORTHEASTERN 
AURORA...HUDSON...BENNETT...KEENESBURG...WIGGINS...LOG LANE 
VILLAGE...HOYT...GOODRICH...JACKSON RESERVOIR...RIVERSIDE 
RESERVOIR...WATKINS...PROSPECT VALLEY...WELDONA...ROGGEN...MANILA 
VILLAGE...LEADER...ORCHARD AND STRASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3974 10407 3974 10461 3983 10463 3990 10460
      3991 10464 4009 10468 4052 10414 4052 10370
TIME...MOT...LOC 2147Z 274DEG 26KT 4044 10406 3973 10451 

HAIL...<.75IN
WIND...60MPH

$$

GIMMESTAD
460 
WWUS55 KBOU 012219
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT WED OCT 1 2014

COC001-087-123-012228-
/O.EXP.KBOU.SV.W.0274.000000T0000Z-141001T2215Z/
WELD CO-MORGAN CO-ADAMS CO-
419 PM MDT WED OCT 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD...WESTERN
MORGAN AND CENTRAL ADAMS COUNTIES HAS EXPIRED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR THE REST 
OF MORGAN COUNTY AND EASTERN ADAMS COUNTY AS WELL AS WESTERN 
WASHINGTON COUNTY UNTIL 445 PM. 

LAT...LON 3974 10407 3974 10461 3983 10463 3990 10460
      3991 10464 4009 10468 4052 10414 4052 10370
TIME...MOT...LOC 2215Z 274DEG 26KT 4044 10406 3973 10451 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:00 PM MDT, 23 minutes earlier.

Area forecast discussion, Oct 1, 3:00 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
300 PM MDT WED OCT 1 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 300 PM MDT WED OCT 1 2014

THE UPPER LEVEL LOW WITH SURFACE FRONT HAS MOVED OVER THE WESTERN
PORTIONS OF THE STATE SWITCHING WARMER SOUTHWEST FLOW TO WNW
BRINGING COOLER AIR DOWN TO THE SURFACE. THESE COOLER TEMPERATURES
COMBINED WITH DECREASING WET BULB ZEROS THROUGH THE AFTERNOON HAVE
BROUGHT SNOW DOWN TO 8000-8500 FT. THE SNOW WILL CONTINUE THROUGH
THE EVENING IN THE MOUNTAINS AND HIGHER FOOTHILLS WITH AN
ADDITIONAL 1-2 INCHES OVERNIGHT OVER THE HIGHER MOUNTAINS WHERE
YOU HAVE DECENT QG VV AND UPSLOPE. THE WINTER WEATHER ADVISORY
WILL END AT MIDNIGHT WHEN THE SNOW TAPERS OFF.

AT LOWER ELEVATIONS WITH THE COLD FRONT AND SECONDARY SURGE OF
COOLER AIR FROM A DISORGANIZED FRONT THAT WILL DROP DOWN INTO
COLORADO LATER THIS AFTERNOON SHOWERS WITH ONLY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. THERE IS DECENT LIFT THROUGH THE
PERIOD WITH LAPSE RATES OVER DENVER OF 8.6 C/KM BUT DUE TO LACK OF
MUCH HEATING THIS AFTERNOON AND VERY LITTLE CAPE WIDESPREAD
DEVELOPMENT IS NOT EXPECTED. GUSTY WINDS ARE POSSIBLE WITH THE
SHOWERS WITH WIND SPEEDS GUSTING UP TO 25 MPH OVER THE PLAINS AND
40 MPH OVER THE HIGHER MOUNTAINS ABOVE TIMBERLINE. CLOUDS WILL
LINGER OVER THE PLAINS AND HIGHER MOUNTAINS...ESPECIALLY ON THE
WESTERN SLOPES AND VALLEYS THROUGH THE EVENING WITH SKIES CLEARING
BY MORNING WITH SUBSIDENCE MOVING IN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 300 PM MDT WED OCT 1 2014

INITIALLY...A QUICK MOVING COLD FRONT WILL BE SWEEPING ACROSS THE
NORTHEAST PLAINS THURSDAY EVENING. THE NAM AND GFS BOTH SHOW A
STRONG THERMAL GRADIENT MARCHING ACROSS THE NORTHEAST CORNER OF
THE STATE FROM 00Z THROUGH 12Z...BUT BOTH MODELS ALSO LIMIT ANY
AREA OF PRECIPITATION TO SOUTHEASTERN WYOMING AND WESTERN
NEBRASKA. QUASI-GEOSTROPHIC DIAGNOSTICS SHOW ONLY A FEW HOURS OF
RISING VERTICAL MOTIONS AS THE FRONT MOVES THROUGH...BUT THEN
ADDITIONAL SUBSIDENCE. WILL MENTION ISOLATED RAIN SHOWERS OVER THE
NORTHEAST CORNER OF THE FORECAST AREA THURSDAY EVENING...IN CASE A
LINE OF SHOWERS DEVELOPS IN WYOMING. THE COOL AIR MOVING INTO THE
STATE WILL LINGER OVER THE PLAINS THROUGH FRIDAY MORNING. WITH
SKIES BECOMING MOSTLY CLEAR LATE THURSDAY NIGHT...IT IS POSSIBLE
THAT MORNING LOWS ON FRIDAY COULD BE NEARING THE FREEZING MARK. AT
THIS TIME...ONLY THE PALMER DIVIDE REGION IS EXPECTED TO BE LOWER
THAN 32. AFTER FRIDAY MORNING...STRONG UPPER LEVEL RIDGING WILL BE
BUILDING OVER COLORADO AND THE SOUTHWESTERN U.S. WHICH WILL
CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK. TEMPERATURES WILL BE
GRADUALLY WARMING THROUGH THE PERIOD AS SKIES REMAIN MOSTLY CLEAR.
DRY AND MILD WILL BE THE PRIMARY MESSAGE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 300 PM MDT WED OCT 1 2014

CLOUDS AND PRECIP WILL STEADILY START TO MOVE IN AS THE FRONT
MAKES IT WAY EASTWARD OFF THE MOUNTAINS. AS THE FRONT MOVES OVER
WATCH FOR WINDS TO BECOME VARIABLE AND STRONGER WITH GUSTING UP TO
20 MPH AND RAIN STARTING BETWEEN 20 AND 21Z. WITH THIS SECONDARY
PUSH OF COOLER AIR AND MOISTURE SHOWERS WILL CONTINUE INTO THE
EVENING WITH SOME CONVECTION POSSIBLE IN THE VICINITY ALONG THE
FOOTHILLS THIS AFTERNOON. CIGS WILL DECREASE STARTING AROUND 21Z
TO BELOW 5000 FT AGL THEN BELOW 3000 BY 00Z. CONDITIONS SHOW
IMPROVEMENT AFTER 04Z WITH SOME LIGHT FOG DEVELOPING IN LOW LYING
AREAS THEN SCATTERING OUT BY 16Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ031-
033-034.

&&

SHORT TERM...BOWEN
LONG TERM...DANKERS
AVIATION...BOWEN
Hazardous weather outlook, Oct 1, 11:03 AM MDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT WED OCT 1 2014

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT WED OCT 1 2014

...THERE IS A WINTER WEATHER ADVISORY FOR THE MOUNTAINS FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS MOVING ACROSS THE MOUNTAINS LATE THIS MORNING AND
CROSS THE NORTHEAST PLAINS OF COLORADO DURING THE AFTERNOON.
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP WITH THE FRONTAL
PASSAGE. SNOW LEVELS WILL ALSO DROP TO NEAR 10 THOUSAND FEET THIS
AFTERNOON AND 8500 FEET OVERNIGHT. AREAS ABOVE 10 THOUSAND FEET
COULD SEE 4 TO 7 INCHES OF SNOW ACCUMULATION BY MIDNIGHT TONIGHT.
TRAVEL OVER THE HIGH MOUNTAIN PASSES AND AROUND THE EISENHOWER
TUNNEL MAY BECOME DIFFICULT LATER TODAY DUE TO FALLING SNOW ALONG
WITH ICY AND SNOW COVERED ROADWAYS. SNOWFALL IN THE HIGH COUNTRY
IS EXPECTED TO TAPER OFF AFTER MIDNIGHT WITH THE RAINFALL ON THE
PLAINS ENDING BEFORE MORNING AS THE STORM SYSTEM EXITS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO NORTHEAST COLORADO THURSDAY EVENING
WITH A FEW SHOWERS ALONG THE WYOMING AND NEBRASKA BORDERS.
CONTINUED COOLER TEMPERATURES ARE EXPECTED BEHIND THE FRONT ON
FRIDAY. BY FRIDAY MORNING...LOW TEMPERATURES MAY DROP CLOSE TO
FREEZING...SO PROTECTION OF LATE SEASON GARDENS AND SENSITIVE
VEGETATION MAY BE NECESSARY.

DRY CONDITIONS WITH A WARMING TREND ARE EXPECTED THROUGH THE
WEEKEND ACROSS THE MOUNTAINS AND NORTHEAST COLORADO. AFTERNOON
HIGH TEMPERATURES WILL RETURN TO SEASONAL NORMALS THROUGH THE
FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:19 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more21 hr
Oct 1, 4:03 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington42 min
Oct 1, 4:38 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln, Washington52 min
Oct 1, 5:29 PM MDTSevere Thunderstorm WarningBOULincoln, Washington31 min
Oct 1, 5:56 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.